Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Wichita, KS

May 11, 2001Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2001, 11:59 AM CDT for Harper County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 11:59 AM CDT (16:59 UTC)
Expired
May 11, 2001, 1:00 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, KS

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 5.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 111659
SVRICT
KSC077-111800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1159 AM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 100 PM CDT.

* AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF ATTICA...OR ABOUT 20 MILES
  EAST OF MEDICINE LODGE...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 100 PM CDT...
  ATTICA...
  ANTHONY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 100 PM CDT.

LAT...LON 3734 9814 3728 9831 3705 9823 3714 9798

/FINCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:52 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 11, 10:52 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1052 AM CDT FRI MAY 11 2001

...UPDATED...
MODIFIED MRNG SOUNDINGS AND LATEST LAPS DATA SUGGEST CAPES ABV 2500
J/KG ALG/S OF THE SFC FNT FM WLD-CNU EWD INTO THE AFTN...WITH ELEVATED
CAPES OF 1500 TO 2000 J/KG N OF THE FNT ALG/S OF A HUT-EMP LN. THE
KICT 88D SHOWD RENEWED CNVTN ACRS KINGMAN AND HARPER COUNTIES SINCE
1530Z. MID LVL WND FLO RMNS RATHER WK SO STMS WL HAVE POTNL FOR HVY
RAIN. THIS WL ALSO BE MORE CONDUSIVE TO PULSE TYPE SVR STMS WITH
THREAT OF MRGNL SVR HAIL AND LCL DOWNBURSTS. SOME TWEAKING TO TEMPS
ALSO XPCTD WITH UPDATE INTO UPR 70S.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, May 11, 11:33 AM CDT, 26 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT FRI MAY 11 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
A NEARLY STATIONARY FRONT WAS DRAPED ACROSS SOUTHEAST KANSAS INTO
NORTH CENTRAL OKLAHOMA AT MIDDAY. THE AIRMASS WILL REMAIN VERY
UNSTABLE IN VICINITY OF THIS FRONT THROUGH THE AFTERNOON. ALTHOUGH
WIND SHEAR PROFILES WERE RELATIVELY WEAK...THE INSTABILITY FOCUSED
NEAR THE SURFACE FRONT WILL RESULT IN A FEW STRONG TO SEVERE
THUNDERSTORMS THROUGH THE AFTERNOON ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS.

THE MAIN THREAT FROM THESE STORMS WILL BE DIME TO QUARTER SIZE HAIL
AND ISOLATED DOWN-BURST WINDS TO 60 MPH. SPOTTER ACTIVATION MAY BE
NEEDED ALONG AND SOUTH OF A HUTCHINSON TO NEWTON TO COTTONWOOD
FALLS LINE THIS AFTERNOON.

/DARMOFAL
Special weather statement, May 11, 11:36 AM CDT, 23 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT FRI MAY 11 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
A NEARLY STATIONARY FRONT WAS DRAPED ACROSS SOUTHEAST KANSAS INTO
NORTH CENTRAL OKLAHOMA AT MIDDAY. THE AIRMASS WILL REMAIN VERY
UNSTABLE IN VICINITY OF THIS FRONT THROUGH THE AFTERNOON. ALTHOUGH
WIND SHEAR PROFILES WERE RELATIVELY WEAK...THE INSTABILITY FOCUSED
NEAR THE SURFACE FRONT WILL RESULT IN A FEW STRONG TO SEVERE
THUNDERSTORMS THROUGH THE AFTERNOON ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS.

THE MAIN THREAT FROM THESE STORMS WILL BE DIME TO QUARTER SIZE HAIL
AND ISOLATED DOWN-BURST WINDS TO 60 MPH. SPOTTER ACTIVATION MAY BE
NEEDED ALONG AND SOUTH OF A HUTCHINSON TO NEWTON TO COTTONWOOD
FALLS LINE THIS AFTERNOON.

/DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:05 AM CDTSevere Thunderstorm WarningICTHarper55 min
May 11, 1:59 PM CDTSevere Thunderstorm WarningICTButler61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.